Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS State College, PA

May 1, 2025Franklin County, Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 1, 2025, 5:56 PM EDT for Franklin County, Fulton County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2025, 5:56 PM EDT (21:56 UTC)
Expired
May 1, 2025, 6:30 PM EDT
In force
34 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Franklin County, PA, Fulton County, PA

The radar

The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS51 KCTP 012156
SVRCTP
PAC055-057-012230-
/O.NEW.KCTP.SV.W.0039.250501T2156Z-250501T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
556 PM EDT Thu May 1 2025

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in south central Pennsylvania...
  Southern Fulton County in south central Pennsylvania...

* Until 630 PM EDT.

* At 556 PM EDT, a severe thunderstorm was located over Big Cove
  Tannery, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Williamson, St. Thomas, Mercersburg, Needmore, Warfordsburg, Big
  Cove Tannery, Fort Loudon, McConnellsburg, Locust Grove, and
  Marion.

Radar has indicated rotation within this severe thunderstorm.
Although a tornado is not immediately likely, tornadoes can develop
quickly during severe thunderstorms.

This includes Interstate 70 from mile markers 158 to 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 3980 7832 3983 7829 3986 7828 3994 7802
      4000 7771 3984 7771 3977 7806 3974 7828
TIME...MOT...LOC 2156Z 249DEG 31KT 3983 7809 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bauco
1 follow-up statement
718 
WWUS51 KCTP 012216
SVSCTP

Severe Weather Statement
National Weather Service State College PA
616 PM EDT Thu May 1 2025

PAC055-057-012230-
/O.CON.KCTP.SV.W.0039.000000T0000Z-250501T2230Z/
Franklin PA-Fulton PA-
616 PM EDT Thu May 1 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN FRANKLIN AND SOUTHEASTERN FULTON COUNTIES...

At 616 PM EDT, a severe thunderstorm was located over Big Cove
Tannery, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Williamson, St. Thomas, Mercersburg, Needmore, Big Cove Tannery, Fort
Loudon, McConnellsburg, and Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 3994 7802 4000 7771 3985 7771 3978 7806
      3979 7815 3989 7820
TIME...MOT...LOC 2216Z 229DEG 14KT 3988 7801 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bauco

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:03 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 1, 4:03 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
403 PM EDT Thu May 1 2025

.SYNOPSIS...
* Clusters of showers and thunderstorms this afternoon into
  early tonight
* Rounds of showers and thunderstorms continue mainly during the
  afternoon and evening Friday and Saturday
* Blocky pattern becoming established by the end of the weekend
  could produce significant/beneficial rainfall through early
  next week

&&

.NEAR TERM /THROUGH TONIGHT/...
Isolated to scattered convection has formed over western PA as
of 18Z. 20Z MRMS shows a couple of decent cores over the Laurel
Highlands into the NW mtns, but so far activity has largely
struggled to maintain intensity as it expands east northeast
into a less favorable environment characterized by decreasing
boundary layer moisture. There has been a recent uptick in storm
coverage and intensity mainly to the west of US 219 along with
some repeated cell development from Somerset County into western
MD. Overall, risk of severe storms drops off significantly to
the east of the Allegheny Front and the main threat may tilt
toward locally heavy rainfall into the evening. HREF data
suggests clusters/lines of storms could merge/train over the
same areas and result in localized rainfall amounts of 2+ inches
- particularly over the south central ridge and valley region.
FFG values increase quickly with eastern extent with locations
along the Allegheny Front being more susceptible to potential
flooding issues. Showers weaken and decrease in coverage later
tonight into early Friday morning. It will be a very mild first
night of May with low temps 55-65F or +15 to +25 degrees above
the historical average.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
While large scale lift decreases on the margin Friday with only
a glancing influence from a lead shortwave trough ejecting
quickly northeastward from the Great Lakes to the Saint Lawrence
Valley -- diurnal convection may pose a risk for locally strong
to damaging winds based on favorable thermodynamic profiles and
steep low level lapse rates. This potential may be enhanced over
the southeast portion of the area near sfc lee trough where max
temps are fcst to reach the low 80s.

Blocking pattern sets up into the weekend with a vertically
stacked low in the lower OH Valley. Rain is expected to extend
to the northeast along an frontal zone extending into New
England. The quality of buoyancy is uncertain given potential
for cloud cover, but airmass will remain seasonably moist with
some pockets of heating to the east of the higher terrain
supportive of a marginal risk of a few stronger storms with
isolated damaging wind threat.

This period will remain mild relative to climo with the largest
departures from normal in the overnight min temps +10-20F.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Blocky pattern with closed low lifting very slowly to the
northeast from the Ohio Valley will maintain a strong wet
pattern signal over the area through midweek. Initially,
rainfall should be beneficial particularly over the southeast
zones/LSQV where D1/D2 drought conditions have persisted for
some time. WPC has indicated a marginal risk of excessive rain
with some potential for repeated rounds of rain capable of
producing localized flooding risk in urban and poor drainage
areas. Models show the upper low feature finally starting to
accelerate to the northeast as it interacts with the northern
stream flow, which should result in drier conditions toward
midweek.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Thunderstorm clusters will impact KBFD and KJST this afternoon
and expand eastward to the KAOO/KUNV/KIPT corridor later this
evening. Outside of brief IFR restrictions in +RA, expect flight
cats to remain VFR to MVFR through tonight into Friday.

Fri...Scattered showers with some restrictions possible.

Sat-Mon...Periods of rain and sub-VFR conditions likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Steinbugl
Hazardous weather outlook, May 1, 3:29 AM EDT, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
329 AM EDT Thu May 1 2025

PAZ027-028-035-036-041-042-045-046-049>053-056>059-063>066-020730-
Mifflin-Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
329 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-011-017-020730-
Warren-McKean-Elk-Cameron-Clearfield-
329 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening. Locally heavy rain over one inch is also possible. An
isolated weak, short-lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-019-024>026-033-034-037-020730-
Potter-Northern Clinton-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Tioga-
329 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds, localized heavy rain
over one inch and small hail are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, May 1, 4:00 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
400 PM EDT Thu May 1 2025

PAZ004-012100-
Warren-
400 PM EDT Thu May 1 2025

...STRONG THUNDERSTORMS THROUGH 430 PM EDT...

A series of strong thunderstorms will lift northeastward across
Warren County. The first is just south of Warren, and the second
will move into the far northwest corner of the county shortly.

You may experience

* Wind gusts up to 55 MPH.
* Hail up to nickel size.
* Very heavy rainfall.

If outdoors, consider seeking shelter inside a building.

The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from your National Weather Service.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:40 PM EDTSevere Thunderstorm WarningCTPBedford35 min
May 1, 5:09 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton51 min
May 1, 5:53 PM EDTSevere Thunderstorm WarningCTPBedford52 min
May 1, 6:11 PM EDTSevere Thunderstorm WarningCTPSomerset49 min
May 1, 6:29 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton46 min
May 1, 6:42 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset33 min
May 1, 6:44 PM EDTSevere Thunderstorm WarningCTPBedford31 min
May 1, 7:12 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset48 min
May 1, 7:44 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield46 min
May 1, 7:54 PM EDTTornado WarningCTPClearfield21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.